Texas, 2021

Winter Storm and Winter Weather in Texas, January 9 to 10, 2021

January 9 to 10, 2021 · NWS LUB · 24 events in 24 counties and zones

A major winter storm impacted the South Plains, Rolling Plains, and extreme southern Texas Panhandle from late on the 9th through the 10th. A strong upper level low pressure system moved to the southeast across the Intermountain West on the 9th emerging in New Mexico late in the evening.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A major winter storm impacted the South Plains, Rolling Plains, and extreme southern Texas Panhandle from late on the 9th through the 10th. A strong upper level low pressure system moved to the southeast across the Intermountain West on the 9th emerging in New Mexico late in the evening. The system then tracked into southeastern New Mexico and eastward on the 10th. Snow began late on the 9th in the western South Plains and spread eastward early on the 10th. As the upper level system moved away from the area late on the 10th, lingering light snow continued into late in the afternoon tapering off from west to east. The largest swath of heavy snow fell across the southwestern South Plains. This storm system brought a larger swath of heavy snow to Colorado, Texas, Oklahoma, Louisiana, and Mississippi.

Snowfall reports are from NWS cooperative weather observers:

11.0 inches at Denver City (Yoakum County), 9.0 inches at Post (Garza County), 8.0 inches at Tahoka (Lynn County), 7.6 inches at Lubbock International Airport (Lubbock County), 7.0 inches at Plains (Yoakum County), 7.0 inches at Jayton (Kent County), 7.0 inches at Crosbyton (Crosby County), 7.0 inches at Spur (Dickens County), 7.0 inches at Brownfield (Terry County), 7.0 inches at White River Lake (Crosby County), 6.0 inches at Ropesville (Hockley County), 5.3 inches at Levelland (Hockley County), 5.0 inches at Matador (Motley County), 5.0 inches at Floydada (Floyd County), 5.0 inches at Aspermont (Stonewall County), 4.0 inches at Guthrie (King County), 4.0 inches at Silverton (Briscoe County), 4.0 inches at Turkey (Hall County), 3.9 inches at Shallowater (Lubbock County), 3.5 inches at Vigo Park (Swisher County), 3.0 inches at Levelland (Lamb County), 3.0 inches at Hart (Castro County), 3.0 inches at Olton (Lamb County), 2.5 inches at Muleshoe (Bailey County), 2.5 inches at Dimmitt (Castro County), 2.5 inches at Friona (Parmer County), 2.5 inches at Tulia (Swisher County), 1.9 inches at Plainview (Hale County), 1.5 inches at Tell (Childress County), and 1.0 inch at Childress (Childress County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jan 9, 5:13 PM CST, 4 hours 47 minutes earlier.

Area forecast discussion, Jan 9, 5:13 PM CST, 4 hours 47 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
513 PM CST Sat Jan 9 2021

.AVIATION...
Conditions will continue to bounce between IFR and MVFR this
evening at all TAF sites. An approaching upper level storm system
has begun to draw moisture into the area creating dense fog near
KLBB. This same system will bring snowfall to all TAF sites
beginning late tonight or early Sunday morning. The heaviest snow
and lowest flight conditions will likely be within 10Z through 16Z
at KLBB and KPVW. Aircraft icing will also be an issue for the
duration of the storm.

&&

.PREV DISCUSSION... /issued 416 PM CST Sat Jan 9 2021/

UPDATE...
Quick update to the forecast to include dense freezing fog for
portions of the southern South Plains and portions of the central
and southern Rolling Plains. As moisture ahead of our impending
winter storm is being pulled into the region ceilings and
visibilities have begun to fall. A freezing fog advisory has been
issued until 6 AM CST.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Freezing Fog Advisory until 6 AM CST Sunday for TXZ030-031-
033>037-039>043.

Winter Storm Warning until 6 PM CST Sunday for TXZ027>031-
033>044.

Winter Weather Advisory until 6 PM CST Sunday for TXZ021>026-032.

&&

99/99/28
Hazardous weather outlook, Jan 9, 4:14 PM CST, 5 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
414 PM CST Sat Jan 9 2021

TXZ021>044-102215-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
414 PM CST Sat Jan 9 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Tonight.

A Freezing Fog Advisory is in effect for the southern South Plains
and portions of the central and southern Rolling Plains through 6 AM for
areas of dense freezing fog.

A significant winter storm will begin to bring snow to the area
tonight with accumulating snows spreading from west to east. A Winter
Storm Watch remains in effect for tonight and Sunday.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Widespread snowfall amounts of 4 to 7 inches are expected across the
South Plains and Rolling Plains primarily during the Sunday morning
hours. Isolated snowfall amounts up to 9 inches will be possible. A
Winter Storm Warning is in effect through 6 pm Sunday for these
areas. Total snowfall of 1 to 3 inches is expected across the
extreme
southern Texas Panhandle. A Winter Weather Advisory is in effect for
this area.

In the hours before

Local storm report, Jan 9, 4:55 PM CST, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
455 PM CST SAT JAN 09 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     DENSE FOG        WOODROW                 33.45N 101.84W
01/09/2021  E0.25 MILE       LUBBOCK            TX   PUBLIC

&&

EVENT NUMBER LUB2100028

MLP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 winter storm, 8 winter weather. Local standard time, as filed.

Winter Storm, Yoakum

When
January 9, 10:00 PM CST to January 10, 3:00 PM CST
Where
Yoakum forecast zone
Reported by
COOP Observer
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

Winter Storm, Cochran

When
January 9, 10:00 PM CST to January 10, 3:00 PM CST
Where
Cochran forecast zone
Reported by
COOP Observer
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Winter Storm, Terry

When
January 9, 10:00 PM CST to January 10, 3:00 PM CST
Where
Terry forecast zone
Reported by
COOP Observer
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Winter Weather, Bailey

When
January 9, 11:00 PM CST to January 10, 2:00 PM CST
Where
Bailey forecast zone
Reported by
COOP Observer
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Winter Weather, Parmer

When
January 9, 11:00 PM CST to January 10, 2:00 PM CST
Where
Parmer forecast zone
Reported by
COOP Observer
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Winter Weather, Castro

When
January 9, 11:00 PM CST to January 10, 2:00 PM CST
Where
Castro forecast zone
Reported by
COOP Observer
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Winter Weather, Lamb

When
January 9, 11:00 PM CST to January 10, 2:00 PM CST
Where
Lamb forecast zone
Reported by
COOP Observer
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Winter Storm, Lubbock

When
January 10, 12:00 AM CST to 5:00 PM CST
Where
Lubbock forecast zone
Reported by
Official NWS Observations
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Winter Storm, Lynn

When
January 10, 12:00 AM CST to 5:00 PM CST
Where
Lynn forecast zone
Reported by
COOP Observer
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

Winter Storm, Hockley

When
January 10, 12:00 AM CST to 5:00 PM CST
Where
Hockley forecast zone
Reported by
COOP Observer
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Winter Storm, Crosby

When
January 10, 12:00 AM CST to 5:00 PM CST
Where
Crosby forecast zone
Reported by
COOP Observer
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

Winter Weather, Swisher

When
January 10, 12:00 AM CST to 3:00 PM CST
Where
Swisher forecast zone
Reported by
COOP Observer
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Winter Weather, Hale

When
January 10, 12:00 AM CST to 3:00 PM CST
Where
Hale forecast zone
Reported by
COOP Observer
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Winter Storm, Garza

When
January 10, 1:00 AM CST to 6:00 PM CST
Where
Garza forecast zone
Reported by
COOP Observer
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Winter Storm, Kent

When
January 10, 1:00 AM CST to 6:00 PM CST
Where
Kent forecast zone
Reported by
COOP Observer
Coordinates
33.181, -100.778 (the zone’s center; the record gives no point)

Winter Storm, Dickens

When
January 10, 1:00 AM CST to 6:00 PM CST
Where
Dickens forecast zone
Reported by
COOP Observer
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

Winter Storm, Floyd

When
January 10, 1:00 AM CST to 6:00 PM CST
Where
Floyd forecast zone
Reported by
Official NWS Observations
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Winter Storm, Motley

When
January 10, 1:00 AM CST to 6:00 PM CST
Where
Motley forecast zone
Reported by
Official NWS Observations
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Winter Storm, Hall

When
January 10, 1:00 AM CST to 6:00 PM CST
Where
Hall forecast zone
Reported by
Official NWS Observations
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

Winter Storm, Briscoe

When
January 10, 1:00 AM CST to 6:00 PM CST
Where
Briscoe forecast zone
Reported by
Official NWS Observations
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Winter Storm, Stonewall

When
January 10, 2:00 AM CST to 7:00 PM CST
Where
Stonewall forecast zone
Reported by
COOP Observer
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

Winter Storm, King

When
January 10, 2:00 AM CST to 7:00 PM CST
Where
King forecast zone
Reported by
COOP Observer
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

Winter Weather, Cottle

When
January 10, 3:00 AM CST to 7:00 PM CST
Where
Cottle forecast zone
Reported by
COOP Observer
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

Winter Weather, Childress

When
January 10, 3:00 AM CST to 7:00 PM CST
Where
Childress forecast zone
Reported by
COOP Observer
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 930716, 930717, 930718, 930728, 930729, 930730, 930731, 930712, 930713, 930714, 930715, 930732, 930733, 930719, 930720, 930721, 930724, 930725, 930726, 930727, 930722, 930723, 930734, 930735.